Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 9, 2021, 5:18 PM CDT for Macon County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 9, 2021, 5:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
County Macon County, AL
The radar
The Maxwell AFB radar (KMXX), 7 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WWUS84 KBMX 092218
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
518 PM CDT Wed Jun 9 2021
ALZ037-043-045-092245-
Tallapoosa AL-Macon AL-Elmore AL-
518 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELMORE...
NORTHWESTERN MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 545 PM
CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reeves Airport, or near Tallassee, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tuskegee, Tallassee, Notasulga, Milstead, Franklin, Liberty City,
Reeves Airport, Tallapoosa City, Yates Dam, Reeltown and Yates
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3253 8561 3241 8588 3252 8599 3266 8580
3261 8569 3258 8570 3258 8566 3257 8566
3255 8562
TIME...MOT...LOC 2217Z 239DEG 26KT 3249 8587
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 9, 4:36 PM CDT, 42 minutes earlier.
Area forecast discussion, Jun 9, 4:36 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 436 PM CDT Wed Jun 9 2021 .SHORT TERM... /Updated at 1257 PM CDT Wed Jun 09 2021/ Features of Interest. A broad trough remains over the Mid Mississippi River Valley with an upper low identified by water vapor imagery over the Northwest Gulf of Mexico. Toward the surface, a trough was analyzed across Central Oklahoma that extended southeast across Central Arkansas into Northern Mississippi. A convective complex is again affecting portions of the Mid South Region and is moving across our Northwest Counties. Showers and storms are over portions of our eastern and northern counties as well and additional showers and storms are currently developing across portions of our south-central counties with heavy storms moving north towards our southwest counties from the Central Gulf Coast region. Flash Flood Concerns. A flash flood watch is in effect for from Pickens to Tuscaloosa to Jefferson to Blount Counties and points northwest until 10 pm tonight. The concern is that slow-moving deep convection continues to move into our northwest counties from Northern Mississippi and heavy rain rates will persist through this afternoon into this evening. After examining newer guidance, I am becoming more concerned about a potentially longer-duration heavy rain event that could lead to a greater likelihood of flash flooding risks across the watch area. Many models continue to depict continued shower activity with some thunderstorms overnight tonight and through Friday across the northern and northwest portions of the forecast area. Though the watch remains in effect until 10 pm tonight, based upon new information coming in, it probably will need to be extended in time and perhaps expanded further east if these concerning trends continue. Storm-total rainfall estimates now show between 2 and 4 inches of rain potentially falling from today through Friday with greatest potential northwest. Wet Microburst Concerns. The wet microburst risk assessment indicates a lower end moderate risk with the best potential across the south and west, generally from Montgomery northwest to Vernon in Lamar County. Any deep convection that is able to build vertically will be able to tap into the drier air aloft and potentially produce damaging winds. This risk will be primarily focused with the heavier activity that develops this afternoon into the evening hours. Today. Expect the greatest chances for showers and thunderstorms through mid afternoon to be across portions of our northeast and northwest counties with the deeper convection across the northwest counties. More isolated deep convection is expected to persist and expand with time across our south-central and southwest counties. Some drier air aloft is across our southeast counties and as a result convective potential will be lower in this area, but some activity is still expected as the lower levels become extremely unstable with high temperatures and quality low level moisture in place. Some of the stronger storms may produce damaging microburst winds. There will be the risk for localized flooding northwest where a flash flood watch is in effect. Highs will range from the lower 80s northwest to near 90 southeast. Winds will remain from the south 6-12 mph. Tonight. Expect showers with some thunderstorms to persist across the northern half of the forecast area tonight with lower chances south and southeast. Some localized flooding may occur northwest as the ground becomes quite saturated from the activity today. Lows will range from the upper 60s northeast and east to the low 70s southwest and west. Winds will be light from the south less than 5 mph. Thursday. Scattered showers and thunderstorms will expand in intensity and coverage again during the day on Thursday with the greatest potential across the northern half of the forecast area. Flash flooding concerns will likely persist across the northern portions of the area with the locations involved heavily influenced by mesoscale factors. Highs will range from the low 80s north to near 90 southeast. Winds will remain from the south 6-12 mph. 05 .LONG TERM... /Updated at 430 PM CDT Wed Jun 09 2021/ Thursday night through Tuesday. No major changes were made to the extended forecast. We remain in a wet pattern through Saturday thanks to the upper flow. Sunday onward, we will see a transition to lower pops that will consist of more diurnally influenced summertime convection. 08 Previous long-term discussion: /Updated at 248 AM CDT Wed Jun 09 2021/ Thursday night through Tuesday. The stubborn mid-level trough/cyclonic flow axis will remain in place Thursday night, extending from eastern Kentucky southwestward through northern Alabama into northeast Mississippi. This combined with PWATs still at or above 2 inches and a weak westerly 20-25 kt 850mb jet will maintain scattered to numerous showers and storms across the area even through the overnight hours, with the highest coverage across the north. The trough axis will finally begin to gradually move southeastward, reaching SE Alabama and Georgia by Friday night, but not before triggering continued scattered to numerous showers and storms Friday into Friday night with some localized flooding concerns continuing. As a ridge strengthens over West Texas and northwest Mexico, with a ridge axis extending up into the Midwest, mid-level flow will become north-northwesterly across the northern counties by Friday afternoon, and as lapse rates begin to steepen SBCAPE values may climb to around 3500 J/kg. Combined with 0-6km bulk shear around 20 kts, will have to monitor for the potential for any isolated severe storms with multicell clusters or microbursts that may develop. While the stubborn trough will finally be east/southeast of the area on Saturday, an overall only slightly less moist and still unstable air mass will remain across the area. Models are hinting at a MCS developing in the Missouri Valley region Friday night which would track southward or southeastward around the heat dome/capping associated with the ridge in a "ring of fire"-like pattern. Confidence is low in the maintenance/track of the MCS (solutions ranging from Louisiana to Alabama to no MCS), but it could at least produce an MCV or boundaries to enhance rain chances on Saturday, with continued isolated severe possibilities with decent lapse rates present. Continued northerly flow aloft between the ridge over the Plains and a weak trough along the East Coast will finally begin to bring in some drier air aloft for Sunday and Monday at least across the northern counties, which will at least result in convection being more isolated to widely scattered in those areas. The tradeoff will be warmer temperatures. Further amplification of troughing over the northeast CONUS may result in a cool front moving down into the region by the end of the period. 32/Davis && .AVIATION... 18Z TAF Discussion. Scattered showers and thunderstorms are developing near BHM/ ASN/ANB/MGM. Expect more development in these areas along with near TCL in the next few hours. TOI will have a lower potential but a few storms can not be ruled out. Will continue with TSRA potential for the rest of the afternoon and into the evening. The showers with a few thunderstorms will linger across much of the northern sites tonight and again into Thursday. Low CIG's are again expected overnight with most sites experiencing IFR CIG's and some potential for limited durations of reduced visibility, especially in areas that receive a lot of rainfall today and tonight. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 05 && .FIRE WEATHER... A moist air mass remains over the area through the rest of the week. Scattered to numerous showers and storms will continue. Depending on the rain placement and overall timing, patchy fog will be possible each night. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 82 69 84 69 / 70 80 70 60 50 Anniston 70 82 71 84 71 / 70 80 70 60 50 Birmingham 71 83 71 85 71 / 70 80 70 70 50 Tuscaloosa 73 84 71 87 71 / 70 80 70 60 50 Calera 71 83 71 84 71 / 70 80 70 70 50 Auburn 69 83 71 85 71 / 50 60 50 50 50 Montgomery 72 85 73 90 73 / 50 60 40 40 50 Troy 72 88 71 91 72 / 30 50 20 30 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Thursday evening for the following counties: Blount...Fayette...Jefferson...Lamar...Marion... Pickens...Tuscaloosa...Walker...Winston. && 05/32/08
Hazardous weather outlook, Jun 9, 4:39 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 439 PM CDT Wed Jun 9 2021 ALZ011>015-017>050-110045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 439 PM CDT Wed Jun 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heavy rainfall is expected through tonight across the northwestern third of Central Alabama. Threats include isolated flash flooding and minor flooding of poor drainage areas. A few strong storms may produce isolated instances of gusty winds up to 60 mph through this evening. Minor flooding is expected to develop along the Tombigbee River basin later today. Please see river flood statements for specific details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heavy rainfall is expected to continue at times into the day on Thursday across the northwestern third of Central Alabama. Threats include isolated flash flooding and minor flooding of poor drainage areas. Minor flooding is expected to continue along portions of the Tombigbee River basin on through at least Tuesday. Please see river flood statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 08
In the hours before
Local storm report, Jun 9, 4:09 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 1 N NESMITH 34.19N 87.12W
06/08/2021 WINSTON AL EMERGENCY MNGR
SINGLE-WIDE MOBILE HOME SHIFTED OFF
FOUNDATION. A COUPLE OF AWNINGS/METAL ROOFS
BLOWN OFF NEARBY STRUCTURES. TIME REPORTED
BY EM.
&&Special weather statement, Jun 9, 4:14 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
414 PM CDT Wed Jun 9 2021
ALZ025-034-092145-
Bibb AL-Shelby AL-
414 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND NORTHEASTERN
BIBB COUNTIES UNTIL 445 PM CDT...
At 414 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pelham to near West Blocton. Movement was east
at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Calera, Chelsea, Montevallo,
Indian Springs Village, Vincent, Harpersville, Westover, West
Blocton, American Village, Oak Mountain State Park, Maylene, Oak
Mountain Amphitheater, Highland Lakes, Riverchase, Shelby County
Airport and Meadowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3310 8718 3327 8696 3328 8693 3333 8689
3333 8683 3336 8683 3337 8678 3341 8675
3337 8635 3312 8675
TIME...MOT...LOC 2114Z 249DEG 18KT 3330 8680 3313 8705
87/GRANTHAMSpecial weather statement, Jun 9, 4:17 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
417 PM CDT Wed Jun 9 2021
ALZ026-092200-
St. Clair AL-
417 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR COUNTY UNTIL 500 PM
CDT...
At 417 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hayden to near Springville to near Leeds.
Movement was northeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Ragland, Steele, Bald Rock,
Branchville, Neely Henry Lake, Logan Martin Lake, Whitney Junction,
Alabama International Dragway, Wattsville and I 59 Rest Areas At
Oneonta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3398 8619 3390 8614 3390 8611 3370 8618
3369 8620 3367 8618 3360 8621 3355 8652
3356 8654 3362 8655 3366 8653 3372 8653
3376 8654 3377 8658 3380 8658 3382 8643
3389 8634 3391 8635 3398 8629 3397 8625
TIME...MOT...LOC 2117Z 236DEG 24KT 3391 8668 3376 8654 3357 8654
87/GRANTHAMSpecial weather statement, Jun 9, 4:24 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
424 PM CDT Wed Jun 9 2021
ALZ044-092215-
Montgomery AL-
424 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY COUNTY UNTIL
515 PM CDT...
At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to near Hyundai Motors Of Alabama
to near Pintlala. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Montgomery, Pike Road, Coosada, Montgomery Zoo, Boylston, Hyundai
Motors Of Alabama, Auburn University In Montgomery, Bob Woodruff
Lake, Woodcrest, Maxwell Air Force Base, Snowdoun, Waugh, Lagoon
Park, Pintlala, Hunter, Alabama State University, Hope Hull, Dannelly
Field, Mount Meigs and Eastdale Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3227 8640 3239 8646 3241 8646 3243 8637
3241 8631 3249 8631 3247 8629 3250 8626
3250 8624 3245 8618 3243 8619 3243 8613
3242 8612 3241 8605 3242 8603 3234 8599
3228 8592 3227 8598 3223 8600 3214 8638
TIME...MOT...LOC 2124Z 249DEG 26KT 3243 8637 3228 8629 3217 8633
87/GRANTHAMSpecial weather statement, Jun 9, 5:11 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
511 PM CDT Wed Jun 9 2021
ALZ019-021-027>029-092315-
Calhoun AL-Clay AL-Talladega AL-Randolph AL-Cleburne AL-
511 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
NORTHWESTERN RANDOLPH...SOUTHEASTERN CALHOUN...SOUTHWESTERN CLEBURNE
AND NORTHEASTERN CLAY COUNTIES UNTIL 615 PM CDT...
At 510 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Talladega Municipal Airport to 6 miles south of
Munford to near Ashland. Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Anniston, Oxford, Heflin, Lineville, Ashland, Cobb Town, West
End-Cobb Town, Fort McClellan, Saks, Weaver, Munford, Hobson City,
Barfield, Talladega Superspeedway, Anniston Regional Airport, Blue
Mountain, Talladega Municipal Airport, Grant Town, Fosters Cross
Roads and Oxford Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3382 8568 3358 8555 3333 8555 3327 8600
3341 8600 3356 8611
TIME...MOT...LOC 2210Z 245DEG 26KT 3357 8604 3345 8594 3331 8593
87/GRANTHAMSpecial weather statement, Jun 9, 5:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
518 PM CDT Wed Jun 9 2021
ALZ037-043-045-092245-
Tallapoosa AL-Macon AL-Elmore AL-
518 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELMORE...
NORTHWESTERN MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 545 PM
CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reeves Airport, or near Tallassee, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tuskegee, Tallassee, Notasulga, Milstead, Franklin, Liberty City,
Reeves Airport, Tallapoosa City, Yates Dam, Reeltown and Yates
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3253 8561 3241 8588 3252 8599 3266 8580
3261 8569 3258 8570 3258 8566 3257 8566
3255 8562
TIME...MOT...LOC 2217Z 239DEG 26KT 3249 8587
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:05 AM CDT | River Flood Warning | BMX | Greene, Marengo, Sumter | 8 days |
| Jun 9, 10:06 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 9 days |
| Jun 9, 10:44 AM CDT | Special Weather Statement | BMX | Etowah | 46 min |
| Jun 9, 10:52 AM CDT | Flash Flood Watch | BMX | Blount, Fayette, Jefferson, Lamar, Marion, Pickens and 3 more | 31 hr |
| Jun 9, 11:22 AM CDT | Special Weather Statement | BMX | DeKalb | 38 min |
| Jun 9, 12:01 PM CDT | Special Weather Statement | BMX | Winston | 44 min |
| Jun 9, 12:33 PM CDT | Special Weather Statement | BMX | Dallas | 42 min |
| Jun 9, 1:19 PM CDT | Special Weather Statement | BMX | Lamar, Pickens | 56 min |
| Jun 9, 1:59 PM CDT | Special Weather Statement | BMX | Fayette | 61 min |
| Jun 9, 2:03 PM CDT | Special Weather Statement | BMX | Dallas, Marengo | 57 min |
| Jun 9, 2:17 PM CDT | Special Weather Statement | BMX | Fayette | 58 min |
| Jun 9, 2:50 PM CDT | Special Weather Statement | BMX | Walker | 55 min |
| Jun 9, 3:24 PM CDT | Special Weather Statement | BMX | Jefferson | 66 min |
| Jun 9, 3:32 PM CDT | Special Weather Statement | BMX | Lowndes | 58 min |
| Jun 9, 4:14 PM CDT | Special Weather Statement | BMX | Shelby | 31 min |
| Jun 9, 4:17 PM CDT | Special Weather Statement | BMX | St. Clair | 43 min |
| Jun 9, 4:24 PM CDT | Special Weather Statement | BMX | Montgomery | 51 min |
| Jun 9, 4:48 PM CDT | Areal Flood Advisory | BMX | St. Clair, Shelby, Talladega | 117 min |
| Jun 9, 5:11 PM CDT | Special Weather Statement | BMX | Calhoun | 64 min |
| Jun 9, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 68 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.